Loss of cognitive senses et al

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

KillTheMigraine
New Member


Date Joined Sep 2009
Total Posts : 6
   Posted 9/20/2009 8:28 PM (GMT -7)   
Not sure if this was ever discussed but I was wondering if anyone else had cognitive senses issues when the migraines hit.  My neurologist described my vestibular migraines as seizures of the brain that come in small short circuit-like throbs to the nervous system, hence the reason for treating VM with Topamax. 
 
She said the seizures are the reason for loss of cognitive senses.  For me, it's the loss of smell and touch that seem to bother me the most right now, aside from the excessive need to sleep.  I can easily bruise or scrape myself and not feel it until I find myself bleeding. 
 
Asides from those, my speech is either slurred or I struggle to find my words.  My ability to comprehend anything, even my 5 y.o., is greatly reduced.  Not sure if this has anything to do with my hearing being impaired during my migraines but I suspect so. 
 
What do you struggle with the most and how do you cope with it on a daily basis if the meds aren't helping?  I am very nervous about going back to work tomorrow after having been off for 3 wks.  Not sure how to deal with needing so much sleep and not passing off as a complete nut job.

tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 9/21/2009 8:16 PM (GMT -7)   
Some of these are side effects of Topamax (which is while they refer to it as "DOPAMAX")

I had slurred speech, loss of words and memory as well as loss of sensation on my right side.

I have also had issues with depth perception (for lack of a better description) where I FREQUENTLY burn or cut myself when I am in the middle of a bad episode. It's almost like I dont realize how close I am to things-the stove burner, the tip of a knife, the hot oven rack.

You should probably discuss these concerns with your doctor.
Sara-Migraine/Headache Forum Moderator
Battling headpain for 17 years.
DX: occipital neuralgia-radiofrequency nerve ablation every 6mo
 
Thanks for Visiting HealingWell.com, Please Donate to keep Healingwell alive!
 
 
ER Treatment Form
 
 


korbnep
Regular Member


Date Joined May 2007
Total Posts : 327
   Posted 9/22/2009 9:40 AM (GMT -7)   
Yeah, speech problems are very common among people taking Topamax, as well as other forms of cognitive dysfunction. The first time that I tried Topamax I had to stop cashiering at work because I couldn't make change--even with the register telling me the amount. I was always incredibly good at mental math but it just didn't work. The second time (I think), I recall sitting on a couch at my parents' house for about 10-15 minutes before I suddenly thought to myself that I had been sitting still for some time and not a single thought had crossed my mind. I was just staring at the wall with my head blank. That was particularly strange for me because I've typically had difficulties with an overactive mind. I even recall at one point (during college) sitting to take an exam and not writing anything for several minutes until I finally decided to skip the first question and come back to it--the "question" being my name.

Anyhow, changes in tactile sensation as well as taste and smell are very common as well. And sleep problems are very much to be expected--the only question really being whether you'll have trouble sleeping or have trouble not sleeping.

While pretty much all of the issues you listed are common side effects of Topamax, it's also likely that your migraines play a significant role as well. Many times drug side effects are exacerbated during migraine flare-ups. Also, experiencing cognitive difficulties simply as a result of a headache is quite common. Just as many migraineurs have visual or auditory auras before and/or during an attack, "cognitive auras" are widely reported--often in the form of lightheadedness, concentration/memory problems, word recall difficulties, etc.

One thing you may want to keep in mind is how long you've been taking Topamax. According to studies and anecdotal accounts these side effects typically become a lot more manageable after your body has had a few months to acclimate. So it takes 4-6 weeks of taking Topamax to build up an effective dose that will provide headache relief and then many more weeks before the side effects decrease. I believe that side effects are the most common reason that people stop taking Topamax. And a large portion of those who stop do so after having taken it for no more than a few months. I don't mention this as a criticism--I know how hard it can be to get through even a week with these side effects. But if you can find a dose that manages your headaches without unbearable side effects (and finding this dose can take a few tries), it could be worth your while to give the medication some time.

Oh, and I've also had those problems with depth perception Sara. Though it was worse when I switched to Zonegran (which is very similar to Topamax) I had significant problems with depth perception and, to screw up my motor control even worse, my vestibular system was on the fritz. This usually added up to having significant trouble walking. Frequently when walking down hallways their length would appear to telescope and they'd even sometimes seem rather uneven (I don't know if this was a visual problem or vestibular), much like something out of Dr. Seuss. I'd often fall walking down a straight hall and climbing stairs was an absolute nightmare. However, I was also taking a good 8-10 other strong medications each day that added to the effect.

Ben
DX: NDPH, Recovered(?) CRPS
RX: Lamictal, Namenda, Wellbutrin XL, Oxycodone, Oxycontin, Concerta (Methylphenidate), Clonazepam, Rozerem, Magnesium (1200 mg/d), Riboflavin (400 mg/d).

PRN: Ketamine nasal spray, Toradol IM, Celebrex, Haloperidol, Lodine, Zofran, Phenergan, Ambien CR
rarely: Migranal, Thorazine, DHE IM, Droperidol IM, Reglan, Provigil, triptans (Imitrex, Maxalt, Relpax, Zomig, Axert, Amerge)

I can be contacted personally via email at korbnep:healingwell@gmail.com.


KillTheMigraine
New Member


Date Joined Sep 2009
Total Posts : 6
   Posted 9/23/2009 8:44 AM (GMT -7)   
Thanks for your responses, Sara and Ben.

Here's the thing: I haven't been on Topamax in a couple of years now. I took myself off the meds after being on it for almost two years and life went on just fine without them until two weeks ago when the migraines came back, and the nasty side effects I described above. So as you said, Ben, these must triggered by the migraine itself rather than the pills. The first time around, I wasn't sure if it was the pills or the migraine. I now have my confirmation.

I am back on Topamax as of yesterday, taking one pill instead of two, which is sufficient apparently to make me feel like a complete vegetable today. On my way to work (I don't know why I bothered coming in, to be honest ...), I nearly hit a Corvette, and my head was throbbing so I just popped two Excedrin Migraine pills.

I seem to be on an every other day schedule. Yesterday was fine, but not today. It's been like that for two weeks now. I managed to stay on Topamax for almost two years the first time and they helped a great deal. Taking them as a preventive measure may be the only way to avoid going through this every so often, I suppose. I just resent being on meds for the rest of my life. Have you tried anything alternative that provided you with any relief at all? I never seem to have experienced any "bad" side effects from Topamax back then but I'd be interested in trying anything but pills as we never know what the long term side effects can be. I say that all the while anxiously waiting for Topamax to do its thing ... Ironic, huh? Last time it took 2 wks for me to feel "normal" again.

Thanks again for your feedback. I can relate to your story of just sitting there not doing a thing and then realizing you're actually not doing a thing, only it took you 20 mins to come to that conclusion. When my kid was a baby, I once sat there, knowing I had to change her diaper but I just couldn't move. I had removed her dirty diaper and then just froze for what seemed to be hours until my husband took over and sent me to bed asking me to "snap out of it". The first two years of her life are a blur to me. I missed out and can barely remember a thing. And now it's back. I just feel hollow. It's as if I am no longer in control of my shell yet again and can't make it do anything. I think in slow motion and the thought process doesn't become words until much later.

This forum has been a life-saver in the past week thanks to everyone in here. Almost 5 y.o. ago I was just left to think I was going nuts. Today, I know I am not alone and I am NOT insane. Thanks again to everyone in here. :)
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, November 20, 2017 12:49 AM (GMT -7)
There are a total of 2,895,636 posts in 317,819 threads.
View Active Threads


Who's Online
This forum has 157428 registered members. Please welcome our newest member, Roberto Kiehn.
249 Guest(s), 6 Registered Member(s) are currently online.  Details
Tim G, Claira14, martha123!, Girlie, Sheeks175, testuser1234


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.